Winter Storm, Kittson
- When
- April 1, 9:00 PM CST to April 3, 8:34 AM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An early April winter storm brought a mixture of freezing rain, sleet, and snow to eastern North Dakota and adjacent areas of the northwest quarter of Minnesota. Some areas received a quarter to half an inch of freezing rain and sleet, followed by over 4 inches of snow.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An early April winter storm brought a mixture of freezing rain, sleet, and snow to eastern North Dakota and adjacent areas of the northwest quarter of Minnesota. Some areas received a quarter to half an inch of freezing rain and sleet, followed by over 4 inches of snow. A strip of 8 to 16 inches of snow fell from southwest Barnes County (ND), through the Grand Forks area, and up toward eastern Kittson County (MN). By April 2nd into the 3rd, northwest winds also gusted up to 45 mph at times. This resulted in some blowing and drifting snow in open areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 1, 8:49 PM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
949 PM CDT Wed Apr 1 2020
.UPDATE...
Issued at 949 PM CDT Wed Apr 1 2020
Very strong cold front continues to make its way into our western
counties, with readings in the 30s at Langdon and in the mid teens
at Rolla not very far away. Looking at web cams, several in the
Devils Lake Basin are iced over, so we are getting some freezing
rain along the front. Made some further adjustments to POPs and
weather for current radar trends. ND DOT map has icy roads across
much of Towner and Benson counties. Although there will be a bit
of a break in that area overnight, more snow is expected to move
into those counties by morning. Given we are already seeing
impacts, will go ahead and include that western edge in the
warning starting at 03Z instead of 12Z.
UPDATE Issued at 710 PM CDT Wed Apr 1 2020
Precip continues to spread across eastern ND and far western MN,
most of it rain in our area. However, web cams show that far
western portions of Benson county as well as the adjoining
counties to our west have changed over to snow, and with some
convective elements moving through the Turtle mountains there has
been some rates high enough to accumulate. There is a very large
temperature spread across our northwestern counties with 20s to
low 40s. Devils Lake has just dropped down low enough to start
reporting snow, although surfaces still appear wet on web cams at
this point. Adjusted POPs and QPF to bump things up slightly in
our far northwest. This increases snow totals just a tad, but
overall keep the system on track with what we had going at this
point. Will continue to monitor precip type with the first round
as it moves eastward.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 317 PM CDT Wed Apr 1 2020
Complicated forecast, with the main concern being the
precipitation amounts and type over the next few days.
What is different? Looking through the model runs today, there are
some new things apparent. First of all, the event will come out in
pieces. The first one covers tonight through Thursday morning,
while the second covers Thursday afternoon into Friday morning and
beyond. Precipitation amounts with the second round are much
higher now, so when combining these with the first round, a lot of
the region could see 0.50 to 1.50 inches of precipitation. There
are still differences/uncertainty in where the rain/snow line will
be throughout both events. This means impacts will arrive first
west of the Red River Valley (tonight)...and not east of the
valley until tomorrow (Thursday).
Going to keep the discussion short...but forcing mechanisms still
change throughout the event. Tonight there is a good 850mb jet,
warm advection, and even some instability (mainly across the
southern FA). Any convective type echoes could drop heavier
precipitation amounts...but it would be mainly rain to the east
and a wintry mix to the west. For the second event, the 700mb low
approaches, bringing potential deformation. There is still weak
warm advection wrapping into the system.
There is a large thermal gradient across the FA right now. Coolest
temperatures and the wintry mix will move into the Langdon to
Cooperstown corridor tonight...then toward the Red River Valley
toward morning. This will back up toward the Cando and Leeds areas
on Thursday...then east into the areas east of the valley Thursday
afternoon. Will take the longest to reach the far east, so will
maintain a watch for that area. For all other areas, going with a
winter storm warning for the combination of snow, ice, and even a
little blowing and drifting snow. Effects/impacts from the system
should begin to wind down on Friday.
.LONG TERM...(Friday through Wednesday)
Issued at 317 PM CDT Wed Apr 1 2020
This period will be defined by more or less zonal flow. This is a
fairly unpredictable pattern so not a lot can be said about
details. The main impact or concern this period will be periodic
precipitation chances and potential winter impacts. Generally,
warmer temperatures will result as the pattern evolves to become
more zonal given the time of year, but the periodic upper waves
propagating within this flow pattern will cause fluctuations in
temperatures likely not seen in the model blends. This means that
a stronger wave could lead to cooler temperatures and thus
snowfall, and maybe even stronger winds at times. As of now
guidance is not indicating any strong signals for impactful
weather events, but this is something that will need to be
monitored although potential is very low. Generally, anticipate
daytime temperatures in the 40s with nighttime values near or
slightly above freezing. Majority of the period will be dry,
although with a few periods of precipitation chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 710 PM CDT Wed Apr 1 2020
Flight conditions will deteriorate tonight, and by Thursday IFR and
LIFR conditions will be widespread across eastern ND and northwest
MN. A slow-moving cold front will reach the Red River valley by 12
UTC and essentially stall out, with at least two waves of potential
moderate to heavy snow along and west of the front, first from about
09 to 15 UTC and another after 21 UTC Thursday. Exact placement of
the most intense snow is uncertain, and multiple precipitation
types including rain, snow, freezing rain, and sleet are possible
near the front, including at KGFK, KFAR, and KTVF. KDVL will stay
as snow on the cold side, and KBJI rain on the warm side of the
front through the 00 UTC TAF cycle.
&&
.HYDROLOGY...
Issued at 104 PM CDT Wed Apr 1 2020
The main issue moving forward is placement and amounts of mixed
precipitation from upcoming event(s) tonight through Fri. New
information is making this a highly changeable situation but for now
the most pcpn. is likely to fall over parts of NW MN.
48 hour precipitation amounts have already been included in the
latest river point forecasts, and have not resulted in large bump
ups to stages or crests for most of the riverine system.
The MN tributaries continue to project mostly minor to moderate
flooding with some backwater effects. The ND tributaries are largely
the same, with most of the moderate flooding along the Sheyenne and
Maple rivers, with minor flooding or high water north of that.
As for the mainstem Red, the East Grand Forks point is now expected
to achieve major flood status (albeit barely) by late weekend. Other
points along the mainstem Red look to achieve moderate to major
flood categories.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 1 PM CDT Friday for NDZ006>008-
014>016-024-026>030-038-039-049-052-054.
Winter Storm Warning from 1 PM Thursday to 7 PM CDT Friday for
NDZ053.
MN...Winter Storm Warning until 1 PM CDT Friday for MNZ001-004-007.
Winter Storm Warning from 1 PM Thursday to 7 PM CDT Friday for
MNZ002-003-005-008-013>015-022-027-029-030-040.
Winter Storm Watch from Thursday evening through Friday evening
for MNZ006-009-016-017-023-024-028-031-032.
River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
UPDATE...JR
SHORT TERM...Godon
LONG TERM...TG
AVIATION...CJS
HYDROLOGY...WJBHazardous Weather Outlook National Weather Service Grand Forks ND 342 PM CDT Wed Apr 1 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-022045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 342 PM CDT Wed Apr 1 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Winter storm watches and warnings remain in effect for portions of the area starting tonight. However, more impacts will be felt in more areas by Thursday. Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winter storm watches and warnings remain in effect for Thursday into Friday. A combination of snow and ice is expected to result in difficult travel conditions. Many ditches are flooded and add to the hazard of sliding into a ditch. Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports are always appreciated.
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876707, 876708, 876709, 876710, 876711, 876712, 876713, 876714, 876715, 876716, 876717, 876718, 876719, 876720, 876721.